Missouri, 2009

Hail in Missouri, August 4, 2009

August 4, 2009 · NWS SGF · 2 events in 2 counties and zones

Isolated pulse thunderstorms produced severe hail along a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated pulse thunderstorms produced severe hail along a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 4, 11:34 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 4, 11:34 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 PM CDT TUE AUG 4 2009

...UPDATE TO AVIATION...

.DISCUSSION...

FORECAST HIGHLIGHT/CHALLENGES INCLUDE RAIN CHANCES THROUGH THE
SHORT TERM AND THE POTENTIAL FOR STEAMY CONDITIONS THROUGH THE
UPCOMING WEEKEND.

CURRENTLY...A FEW AREAS OF SHRA/TSRA CONTINUE TO DEVELOP ACROSS
THE NATIONS MID SECTION. THE FIRST AND CLOSEST TO HOME IS
SCATTERED ACTIVITY ACROSS NE KS/N MO ASSOCIATED WITH LOW LEVEL WAA
AND HIGH THETA-E AIR IMPINGING ON STATIONARY SFC BOUNDARY. THE
SECOND AREA IS ASSOCIATED WITH A BLOSSOMING MCS ACROSS NEB. THE
BEHAVIOR OF THESE CONVECTIVE SYSTEMS WILL HAVE IMPLICATIONS ON OUR
FORECAST TODAY. INCREASING MID/HIGH CLOUDS AND AMPLE LOW LEVEL
MOISTURE HAVE KEPT EARLY MORNING TEMPERATURES FAR WARMER THAN IN
PREVIOUS WEEKS WITH READINGS WELL INTO THE 70S...AND EVEN A FEW
80S ON THE OSAGE PLAINS.

TODAY...WILL MAKE A LAST MINUTE CALL ON POPS BASED ON RADAR
TRENDS. THE BETTER FORCING SHOULD REMAIN CLOSEST TO THE SFC
BOUNDARY ACROSS FAR NORTHERN MO. IN ADDITION...STORM MOTION
VECTORS CONTINUE TO SUGGEST AN EAST SOUTHEASTWARD PROGRESSION.
THE BEST OPPORTUNITY FOR SHRA/TSRA WILL BE ACROSS CENTRAL MO THIS
MORNING. AS THE WAVE RESPONSIBLE FOR THE MCS PASSES...THERE IS LOW
END RISK FOR PULSE STORMS THIS AFTERNOON INTO THE EVENING. ANY
LINGERING BOUNDARIES FROM MORNING CONVECTION WILL HELP THE CAUSE.
ONCE CLOUDS BREAK UP...GOOD HEATING IS EXPECTED. HAVE GONE NEAR
PERSISTENCE HIGHS ALMOST EVERYWHERE FOR TODAY...JUST A TAD COOLER
IN CENTRAL MO WHERE CLOUDS/RAIN MAY BE A LITTLE MORE COMMON.

TONIGHT THROUGH THURSDAY...COMPLEX FORECAST AS THE SFC BOUNDARY
CURRENTLY TO OUR NORTH SHIFTS TO THE SOUTH AND A FEW MORE
DISTURBANCES PEEL OFF OF THE UPPER LOW JUST OFF THE WEST COAST.
WITH THE AREA BETTER POSITIONED ON THE NORTHEAST PERIPHERY OF THE
UPPER RIDGE...RESULTANT STORM MOTION VECTORS INDICATE THAT ANY MCS
DEVELOPMENT TO OUR NORTH AND NORTHWEST WILL VENTURE INTO THE AREA.
IN ADDITION...WITH THE LOW LEVEL BOUNDARY SHIFTING INTO THE AREA
SCATTERED CONVECTION ASSOCIATED WITH THE LOW LEVEL JET CAN BE
EXPECTED. HAVE BUMPED UP POPS A BIT AND POSITIONED TEMPERATURES AS
BEST AS POSSIBLE...THOUGH THERE IS A BIG BUST POTENTIAL WITH
HIGHS. GIVEN AMPLE LOW LEVEL MOISTURE...LOWS IN THE UPPER 60S INTO
THE 70S SHOULD BE COMMON.

THURSDAY THROUGH THE WEEKEND...MODEL CONSENSUS IS FOR THE
SUMMERTIME RIDGE TO MOVE ACROSS THE SOUTHERN TIER OF STATES...
POSITIONING OVER THE SOUTHEASTERN CONUS BY SUN/MON. GFS FIVE WAVE
CHARTS SUPPORT THIS AS WELL...THOUGH THE DEGREE OF RIDGING AND THE
SPEED WITH WHICH THE FEATURE MOVES EASTWARD IS SOMEWHAT IN
QUESTION. THE BOTTOM LINE IS THAT THE STORM TRACK WILL BE
ALTERED...LIKELY AWAY FROM THE REGION. AS A RESULT HAVE CONTINUED
A DRY FORECAST. PROGGED 925/850 MB TEMPS INDICATE THAT TYPICAL
AUGUST HEAT IS TO BE EXPECTED...THOUGH GIVEN THE CURRENT LEVEL OF
GREENNESS..TEMPS SHOULD NOT GET TOO OUT OF HAND. HEAT INDICES...
THOUGH...WILL NEED TO BE CLOSELY MONITORED AS HIGHS IN THE MID 90S
SHOULD TRANSLATED INTO HEAT INDICES CONSISTENTLY ABOVE 100F.

GAGAN

&&

.AVIATION...

THE CHALLENGE FOR THE FORECAST PERIOD WILL BE TIMING OF CONVECTION
AND POSSIBLE POST FRONTAL FOG. A FRONTAL BOUNDARY MOVING INTO THE AREA
FROM THE NORTH WILL BE THE FOCUS FOR SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.  SPRINGFIELD AND
JOPLIN WILL SEE ACTIVITY FIRST WITH CONVECTION INITIATING A FEW
HOURS LATER FOR BRANSON.  THE ACTIVITY WILL LIKELY NOT SUSTAIN
OVERNIGHT AS THE LOW LEVEL JET WILL ORIENT PARALLEL TO THE FRONT.
WITH RAINFALL TO THE NORTH TODAY AND NORTHERLY SURFACE
FLOW...SPRINGFIELD MAY SEE SOME LIGHT FOG IN THE MORNING HOURS.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 4, 11:20 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT TUE AUG 4 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1220 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  HEAT INDEX VALUES IN EXCESS OF 100 DEGREES ARE EXPECTED ACROSS
  EXTREME SOUTHEAST KANSAS AND PORTIONS OF WESTERN MISSOURI
  ALONG AND WEST OF THE HIGHWAY 71 CORRIDOR.

  THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING
  ACROSS THE OUTLOOK AREA AS A COLD FRONT SLOWLY MOVES SOUTH
  THROUGH THE REGION. DRY AND VERY WARM AIR IN THE MIDDLE LEVELS
  OF THE ATMOSPHERE WILL TEND TO LIMIT THUNDERSTORM COVERAGE.
  HOWEVER...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY
  DEVELOP THIS AFTERNOON AND THIS EVENING ALONG THE FRONTAL
  BOUNDARY. STRONG INSTABILITY AND SUFFICIENT WIND SHEAR WILL
  ALLOW ANY STORMS THAT DEVELOP TO BECOME STRONG OR POSSIBLY
  SEVERE. HAIL TO THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH...
  AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS FROM
  THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WEDNESDAY AND
  WEDNESDAY NIGHT AS THAT FRONT BEGINS TO STALL NEAR THE
  MISSOURI AND ARKANSAS BORDER. AT THIS TIME...THE BEST CHANCE
  FOR THUNDERSTORMS APPEARS TO BE ALONG AND SOUTH OF THE HIGHWAY
  60 CORRIDOR. STRONG INSTABILITY AND SLIGHTLY HIGHER WIND SHEAR
  VALUES MAY ALLOW FOR A FEW SEVERE STORMS WITH LARGE HAIL AND
  DAMAGING STRAIGHT LINE WINDS BEING THE MAIN THREATS. A CLUSTER
  OF THUNDERSTORMS MAY THEN DEVELOP ALONG AND NORTH OF THE FRONT
  AND AFFECT PORTIONS OF THE OUTLOOK AREA WEDNESDAY NIGHT. STRONG
  TO SEVERE STORMS...ALONG WITH AN INCREASING THREAT FOR HEAVY
  RAINFALL WILL BE THE PRIMARY HAZARDS WITH THESE STORMS.

  HIGH PRESSURE ALOFT WILL BUILD OVER THE AREA FRIDAY THROUGH THE
  UPCOMING WEEKEND. HEAT INDEX VALUES NEAR 105 DEGREES WILL BE
  POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE OUTLOOK AREA THIS
  AFTERNOON AND THIS EVENING IF STORMS CAN MANAGE TO DEVELOP
  ALONG THE FRONT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, Aug 4, 1:38 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             FLEMINGTON              37.80N 93.50W
08/04/2009  E1.00 INCH       POLK               MO   POST OFFICE

&&

DCRAMER

The radar

The Springfield radar (KSGF), 63 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Polk

When
August 4, 1:45 PM CST
Where
Polk County, 1.09 mi E of Flemington
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
37.800, -93.500

A supercell thunderstorm produced hail up to half dollar size in Flemington.

Hail, Vernon

When
August 4, 2:00 PM CST
Where
Vernon County, 0.88 mi SE of Sheldon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.660, -94.290

Law enforcement reported penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193248, 193249.